One of the mixed blessings of this chronic illness right now is generous doses of prednisone.
Prednisone and related steroids are truly miracle drugs. They're primarily used as anti-inflammatories, but they have other applications as well. They are cheap, work quickly, solve a whole bunch of problems. For me and my thrombocytopenia, they are helpful in keeping my body from eating up all my platelets, in combination with other treatments.
But they also have side effects. Let me count a few: wanting to eat everything within a twenty mile radius, feeling hyper and edgy, overreacting emotionally, indigestion to the nth degree, inability to sleep.
Even as I am tapering down (because you can't just STOP taking steriods, you have to wean yourself off of them slowly), some of these side effects are still rearing their ugly little heads.
The emotion thing: PH and I are used to this now, and it really is worst when I'm on a high dose. I'm normally a pretty placid, easygoing kind of person, but I become neurotic worrywart bag o' tears and fears on high doses of steroids. So it was this past time, but since we'd seen it before, we knew it would pass, and so it has. I am not fun to be around when I am telling my poor husband to take care of the kids when I die, or when I weepingly bemoan the state of my health. This passes. Thanks be to God.
The eating thing: yeah, I try to keep it under control, but it isn't easy, and we take it as a given that I'll add a couple of pounds when I'm on a course of these drugs. The urge to eat is utterly irrational and very. very powerful. Thus, I'm up three pounds and hope it will stop there. If I were at my normal weight, three pounds wouldn't be so bad, but since I've already got thirty pounds to lose, another three is a literal and figurative pain in the scale. Part of the plan of the Jan-May timeframe is to get back onto Fat Club and walk every day. If I have my splenectomy as planned in January, that may put a crimp in my exercise for a week or so, but that's not too bad. Would that the indigestion that is also a side effect would get in the way of the eating, but it didn't.
Insomnia: this can actually be a very useful thing at the end of the semester. I wrote a fully annotated three-page paper a week or so ago at three a.m., because I couldn't sleep. Sometimes the Ambien works, sometimes it doesn't. I didn't take one last night, since I'm down to a pretty low dose of the prednisone and I'm trying not to take them every night. I woke up this morning at 3:30 am -we're talking wide awake, sit up straight in the bed awake - so I went downstairs, wrapped gifts that needed wrapping, packed up the stuff that needed shipping, and will be glad to take several packages to the Post Office before my first meeting this morning. After I finished the wrapping work, I lay on the couch with the laptop and Hulu.com with the headphones on and watched last week's episode of "House" (will House and Cuddy please just get it on and be done with it?). The good news is that I actually dozed off for about a half hour. That means I got 4.5 hours sleep instead of 4. It also means this will be a long day, since I've got nonstop stuff from 9:55 am until 930 tonight, and the night meeting is the Vesty at Saint Middle School forty miles away, and they're predicting bad weather tonight. Fooey.
In its totality, the drug is a useful one. In the particulars, it stinks. But this, too, will pass.
In the meantime, if you need something wrapped, c'mon over to my house at 3:30 in the morning. I'll get it knocked out in no time!